Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 3, NWS Newport/Morehead City, NC

April 11, 1999Craven County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Apr 11, 1999, 4:34 PM EDT for Craven County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 1999, 4:34 PM EDT (20:34 UTC)
Expired
Apr 11, 1999, 5:15 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:38 PM EDTTornado F0Dover, NC
Apr 11, 5:18 PM EDTTornado F0Tuscarora, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 112036
TORMHX
NCC049-112115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
434 PM EDT SUN APR 11 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING IN EASTERN NORTH CAROLINA FOR...
  CRAVEN COUNTY

* UNTIL 515 PM EDT

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO 6 MILES NORTHWEST OF COVE CITY...MOVING SOUTHEAST AT 25  
  MPH.

* THE TORNADO IS EXPECTED TO BE...
  OVER COVE CITY AROUND 445 PM EDT.
  OVER JASPER AROUND 455 PM EDT.
  OVER TUSCARORA AROUND 500 PM EDT.
  OVER RIVER BEND AROUND 510 PM EDT.
  OVER NEW BERN AROUND 515 PM EDT.
  OVER TRENT WOODS AROUND 520 PM EDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR...IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.
ALWAYS STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:50 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 11, 2:50 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT SUN APR 11 1999

SHORT TERM: SVR THREAT THIS EVE...MAINLY NRN SECTIONS WITH BEST
LIFT. WIDELY SCT ACTVTY DEVELOPING SW OF RDU AND PLAN ON CHC POPS
FOR A THIS EVENING PERIOD...BUT WILL UP TO LIKELY IF LINE DEVELOPS.

LONG TERM: CLEARING BEHIND COLD FRONT TONIGHT WITH GOOD CAA
CONTINUING INTO TUE. WEAK SHORT WV AND SOME LOW LVL MSTR UNDER
SUBSIDENCE INVERSION WILL PRODUCE MSTLY CLOUDY CONDITIONS DURING
DAY. THEN CLEARING AGAIN MON NIGHT.

LOCAL TEMP SCHEME IN BALL PARK WITH MOS AND WILL GENERALLY USE
COMPROMISE NUMBERS. WILL LEAN TOWARD COOLER NUMBERS MON AS FWC LOOKS
TOO WARM WITH CLOUDS AND CAA EXPECTED.

CWF: WILL RAISE SCA ALL WATERS WITH WINDS EXPECTED TO INCREASE
OVERNIGHT WITH POST-FRONTAL SURGE. SCA CONDITIONS LIKELY TO CONTINUE
INTO TUE.

.MHX...SCA COASTAL WATERS AND SOUNDS.

JBM

In the hours before

Special weather statement, Apr 11, 12:45 PM EDT, 3 hours 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1245 PM EDT SUN APR 11 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA
LATE THIS AFTERNOON INTO TONIGHT...

A WARM FRONT HAS MOVED NORTH OF THE AREA AND WITH DECREASING
CLOUDINESS TEMPERATURES WILL WARM INTO THE MID 70S. AFTERNOON
SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE AS A COLD FRONT
APPROACHES FROM THE WEST. THIS COLD FRONT COULD BECOME A TRIGGER
MECHANISM FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS
AND LARGE HAIL UP 1 INCH DIAMETER OR GREATER. REMEMBER ALSO THAT
LIGHTNING IS AN UNDERRATED KILLER. AVOID STANDING ON WET GROUND OR
NEAR TALL OBJECTS WHEN YOU BEGIN HEARING THUNDER.

KEEP AN EYE ON THE SKIES LATER THIS AFTERNOON AND EVENING...
ESPECIALLY IF OUTDOOR ACTIVITIES ARE PLANNED. TUNE INTO LOCAL MEDIA
SOURCES AND KEEP YOURSELF IN THE KNOW CONCERNING THIS POTENTIAL
THREAT.
Local storm report, Apr 11, 3:29 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT SUN APR 11 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    MANTEO ARPT               NC   68 MPH TSTM GUST
04/11/99   DARE                           3 AIRPLANES BLOWN OVER

0220 PM    WANCHESE                  NC   WIND DAMAGE
04/11/99   DARE                           *** 8 INJ ***
                                          CIRCUS TENT BLOWN DOWN.
                                          MINIMUM OF 8 INJURIES.
                                          NUMEROUS WATERSPOUTS IN
                                          SOUND.

0222 PM                              NC   104 MPH TSTM GUST
04/11/99   DARE                           OREGON INLET LIVE READING
0238 PM    FARMVILLE                 NC   1 INCH HAIL
04/11/99   PITT

0242 PM                              NC
04/11/99   DARE                           FUNNEL CLOUD JUST EAST OF
                                          OREGON INLET MOVING SSE AT
                                          40 MPH.

0308 PM    FARMVILLE                 NC   TORNADO
04/11/99   PITT                           TORNADO WAS SITED 8 MILES
                                          SE OF FARMVILLE BY CHANNEL
                                          7 MEDIA PERSONNEL.
Local storm report, Apr 11, 4:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EST SUN APR 11 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    MANTEO ARPT               NC   68 MPH TSTM GUST
04/11/99   DARE                           3 AIRPLANES BLOWN OVER

0220 PM    WANCHESE                  NC   WIND DAMAGE
04/11/99   DARE                           *** 8 INJ ***
                                          CIRCUS TENT BLOWN DOWN.
                                          MINIMUM OF 8 INJURIES.
                                          NUMEROUS WATERSPOUTS IN
                                          SOUND.

0222 PM                              NC   104 MPH TSTM GUST
04/11/99   DARE                           OREGON INLET LIVE READING

0238 PM    FARMVILLE                 NC   1 INCH HAIL
04/11/99   PITT

0242 PM                              NC
04/11/99   DARE                           FUNNEL CLOUD JUST EAST OF
                                          OREGON INLET MOVING SSE AT
                                          40 MPH.

0308 PM    FARMVILLE                 NC   TORNADO
04/11/99   PITT                           TORNADO WAS SITED 8 MILES
                                          SE OF FARMVILLE BY CHANNEL
                                          7 MEDIA PERSONNEL.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:38 PM EDTSevere Thunderstorm WarningMHXDare52 min
Apr 11, 3:28 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt47 min
Apr 11, 3:59 PM EDTTornado WarningMHXPitt31 min
Apr 11, 4:01 PM EDTTornado WarningMHXLenoir29 min
Apr 11, 5:14 PM EDTTornado WarningMHXCraven31 min
Apr 11, 5:27 PM EDTTornado WarningMHXPamlico33 min
Apr 11, 5:36 PM EDTSevere Thunderstorm WarningMHXDuplin39 min

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.